Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 73, NWS Birmingham, AL

June 2, 2022Fayette County, Lamar County, Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 2, 2022, 11:23 AM CDT for Fayette County, Lamar County, Marion County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2022, 11:23 AM CDT (16:23 UTC)
Expired
Jun 2, 2022, 12:15 PM CDT
In force
52 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fayette County, AL, Lamar County, AL, Marion County, AL

The radar

The Columbus AFB radar (KGWX), 27 km from the middle of the area, began a volume at 16:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2022-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 964 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2022-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
964 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

280 
WUUS54 KBMX 021623
SVRBMX
ALC057-075-093-021715-
/O.NEW.KBMX.SV.W.0073.220602T1623Z-220602T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1123 AM CDT Thu Jun 2 2022

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Southeastern Marion County in northwestern Alabama...
  Northwestern Fayette County in west central Alabama...
  Northern Lamar County in west central Alabama...

* Until 1215 PM CDT.

* At 1122 AM CDT, a severe thunderstorm was located over Crews, or
  over Sulligent, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Winfield, Fayette, Vernon, Sulligent, Guin, Brilliant, Glen Allen,
  Beaverton, Gu-
  Win, Blooming Grove, Lamar County Airport, Crews, Bluff, Bedford,
  Twin, Tucker, Bazemore, Wayside, Hubbertville and Fowlers
  Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Move indoors immediately. Lightning is one of nature's leading 
killers. Remember, if you can hear thunder, you are close enough to 
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3400 8821 3404 8767 3370 8766 3380 8823
      3387 8823
TIME...MOT...LOC 1622Z 273DEG 33KT 3390 8808 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JL
1 follow-up statement
040 
WWUS54 KBMX 021644
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1144 AM CDT Thu Jun 2 2022

ALC057-075-093-021715-
/O.CON.KBMX.SV.W.0073.000000T0000Z-220602T1715Z/
Marion AL-Fayette AL-Lamar AL-
1144 AM CDT Thu Jun 2 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR SOUTHEASTERN MARION...NORTHWESTERN FAYETTE AND NORTHERN LAMAR
COUNTIES...

At 1143 AM CDT, a severe thunderstorm was located near Winfield,
moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Winfield, Fayette, Vernon, Sulligent, Guin, Brilliant, Glen Allen,
Beaverton, Gu-
Win, Blooming Grove, Lamar County Airport, Crews, Bluff, Bedford,
Twin, Tucker, Bazemore, Wayside, Hubbertville and Fowlers Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3400 8821 3404 8767 3370 8766 3380 8823
      3387 8823
TIME...MOT...LOC 1643Z 273DEG 33KT 3389 8784 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 8:26 AM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 2, 8:26 AM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
826 AM CDT Thu Jun 2 2022

.UPDATE...
Morning Update.

&&

.SHORT TERM...
/Updated at 0826 AM CDT Thu Jun 02 2022/

Adjusted PoPs upward across the far west/northwest through late
morning to account for activity continuing to develop near the
AL/MS border. This activity is moving east around 15 mph and will
be capable of producing heavy downpours, frequent lightning and
gusty winds.

Mesoscale modeling depicts a 500 mb shortwave over Central TN
into NW AL, which is likely supporting this activity that is
developing in the vicinity of an outflow boundary earlier analyzed
from Huntsville southwest to near Columbus, MS ahead of a cold
front that extended from Southwest Ohio southwest to near Little
Rock, AR.

Expect the greatest potential for additional showers and storms
to form through 11 am across the northwestern counties, followed
by increasing chances across much of the western and northern
portions of the area from midday through early afternoon. The wet
microburst risk using the BMX 02/12z data along with latest
mesoscale modeling is a low risk, maximized across the southwest
counties.

05

Previous short-term discussion:
/Updated at 0255 AM CDT Thu Jun 02 2022/
Through Friday.

Today we should see scattered showers and storms to our west this
morning and beginning to work closer to the area late morning. Looks
like right now the line of showers and storms will be working into
the region during peak heating. With a front nearby as well as an
outflow boundary extending away from the front, we should have
additional lift that may help focus some of the stronger storms
and approach severe criteria in the afternoon an early evening,
with damaging winds being the primary threat.

With that said, lapse rates are less to be desired, and even surface
based CAPE will be decreasing as the afternoon progresses. LI's
remain on the higher side across the north through the afternoon
and into the early evening. They only start to increase in the
southern half of the area after 4 PM. So it looks like our best
chance at stronger storms will be in the north and west early
afternoon. But can not rule out stronger cells between Interstate
20 and Interstate 85 late afternoon/early evening as the better
lift works into this area. Will continue the marginal chance in
the HWO with a low confidence for areas generally north of
Interstate 85. Looks like the main activity will be ending by
sunset, but as is typical with hot afternoons, pockets of
instability may trigger a storm or two through the early evening.
For the timing of the storms today, the north will have a chance
at a strong to marginally severe storm anytime this afternoon
through 9 PM, with the south will be a little less with the best
chances between 4 and 9 PM. Highs will be in the low to mid 90s in
the southeast, with upper 80s to low 90s in the northwest. Lows
will be in the 60s.

On Friday, the front will not be exactly out of the area until
later, so a band of showers and storms may develop once again. Looks
like any stronger storm would be limited to our far southeast. Will
not include in the HWO with this run as it is really dependent on
how far south the front can work today/tonight. Highs on Friday
will be in the 80s, with a few isolated locations in the southeast
near 90.

16

.LONG TERM...
/Updated at 0237 AM CDT Thu Jun 02 2022/
Friday night through Wednesday.

Lower dew points will continue to filter southward behind the cold
front Friday night putting an end to rain chances and resulting in
pleasant low temperatures, with some of the typically cooler
locations reaching the upper 50s. This dry air mass should largely
inhibit convection Saturday afternoon as a potential tropical
system passes well southeast of the area across South Florida, but
easterly winds could advect in sufficient moisture for an
isolated shower/storm in the southeast counties. Embedded
convectively enhanced shortwaves in northwest flow bring a return
in shower/storm chances Sunday/Monday, and will have to watch for
any MCSs that develop. Ridging strengthens along the Gulf Coast
Tuesday/Wednesday, with an associated increase in high
temperatures and heat indices near 100F in spots. Small rain
chances will become confined to the northeast counties on the edge
of the heat dome.

32/Davis

&&

.AVIATION...
12Z TAF Discussion.

We will be watching a cold front to the west slide eastward this
morning. Scattered to numerous showers and storms have developed
as expected to our west along the MS River Delta region, then
slide and grow in coverage during the late morning/afternoon.
Continued with the prob30 for most sites, but did try to time some
TSRA tempo groups at each site. Amendment will be done as needed
through the day. Clouds lower behind the front, but that will be
after 9z.

16

&&

.FIRE WEATHER...

Scattered to numerous showers and storms are expected today ahead
of a weak cold front mainly across the northwest half of the area,
with the highest rain chances shifting to the southeast half of
the area on Friday. RH values remain above 45 percent in most
areas today and tomorrow. Drier air moves in on Saturday with RH
values in the 38 to 45 percent range.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     88  66  81  61  86 /  60  50  20   0  10
Anniston    89  67  82  62  87 /  50  50  30   0  10
Birmingham  89  68  82  63  87 /  60  50  20   0  10
Tuscaloosa  90  69  84  64  88 /  60  50  20   0  10
Calera      90  69  84  65  87 /  50  50  30   0  10
Auburn      90  69  84  66  86 /  20  30  40  10  10
Montgomery  92  70  86  67  90 /  20  40  40  10  10
Troy        91  69  86  67  89 /  20  30  50  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 2, 2:59 AM CDT, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
259 AM CDT Thu Jun 2 2022

ALZ011>015-017>050-031100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
259 AM CDT Thu Jun 2 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Isolated severe storms will be possible this afternoon and evening.
Damaging winds up to 60 mph will be possibly generally north of
Interstate 85.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be need
this afternoon and evening.

In the hours before

Special weather statement, Jun 2, 7:36 AM CDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Birmingham AL
736 AM CDT Thu Jun 2 2022

ALZ011-021315-
Marion AL-
736 AM CDT Thu Jun 2 2022

...A strong thunderstorm will impact portions of northwestern Marion
County through 815 AM CDT...

At 736 AM CDT, Doppler radar was tracking a strong thunderstorm near
Weston, or 8 miles northwest of Hamilton, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hamilton, Hackleburg, Pigeye, Shottsville and Bexar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3431 8780 3417 8790 3416 8819 3429 8818
      3432 8814
TIME...MOT...LOC 1236Z 238DEG 19KT 3422 8811

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 2, 9:40 AM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Birmingham AL
940 AM CDT Thu Jun 2 2022

ALZ022-021530-
Pickens AL-
940 AM CDT Thu Jun 2 2022

...A strong thunderstorm will impact portions of northern Pickens
County through 1030 AM CDT...

At 940 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ethelsville, or 9 miles southeast of Columbus, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Reform, Carrollton, Ethelsville, Owens, North Pickens Airport, McShan
and Macedonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3347 8828 3349 8793 3322 8797 3328 8831
TIME...MOT...LOC 1440Z 276DEG 16KT 3339 8828

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 2, 10:27 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1027 AM CDT Thu Jun 2 2022

ALZ012-021600-
Lamar AL-
1027 AM CDT Thu Jun 2 2022

...A strong thunderstorm will impact portions of southern Lamar
County through 1100 AM CDT...

At 1027 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Millport, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Millport, Kennedy, Cody, Hightogy, Melborne and Star.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3370 8825 3372 8795 3353 8795 3353 8826
      3356 8827
TIME...MOT...LOC 1527Z 267DEG 13KT 3362 8820

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 2, 11:19 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1119 AM CDT Thu Jun 2 2022

ALZ013-015-023-021700-
Fayette AL-Walker AL-Tuscaloosa AL-
1119 AM CDT Thu Jun 2 2022

...A strong thunderstorm will impact portions of southwestern Walker,
northwestern Tuscaloosa and Fayette Counties through NOON CDT...

At 1119 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bankston, or 10 miles southeast of Fayette, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fayette, Berry, Eldridge, Boley Springs, Bankston, Samantha, Bankhead
Lock And Dam, Binion Creek Landing, Stone Wall, Whitson, Moores
Bridge, Richard Arthur Field, Windham Springs, West Corona, Fayette
County Public Lake, New Lexington, Bevill State College Fayette,
Hubbertville, Fowlers Crossroads and Wiley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3392 8766 3391 8764 3395 8761 3348 8733
      3346 8734 3345 8731 3338 8727 3336 8784
      3352 8784 3353 8788 3374 8793
TIME...MOT...LOC 1619Z 248DEG 12KT 3362 8767

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JL
Special weather statement, Jun 2, 11:21 AM CDT, 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1121 AM CDT Thu Jun 2 2022

ALZ011>013-021700-
Fayette AL-Marion AL-Lamar AL-
1121 AM CDT Thu Jun 2 2022

...A strong thunderstorm will impact portions of southern Marion,
northwestern Fayette and northern Lamar Counties through NOON CDT...

At 1120 AM CDT, Doppler radar was tracking a strong thunderstorm near
Beaverton, or 8 miles east of Sulligent, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hamilton, Winfield, Vernon, Sulligent, Guin, Brilliant, Glen Allen,
Detroit, Beaverton, Gu-
Win, Weston, Bluff, Blooming Grove, Lamar County Airport, Crews,
Bedford, Twin, Tucker, Henson Springs and Wayside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3423 8819 3400 8764 3392 8764 3373 8794
      3380 8824
TIME...MOT...LOC 1620Z 245DEG 16KT 3390 8798

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:36 AM CDTSpecial Weather StatementBMXMarion39 min
Jun 2, 9:40 AM CDTSpecial Weather StatementBMXPickens50 min
Jun 2, 10:27 AM CDTSpecial Weather StatementBMXLamar33 min
Jun 2, 11:19 AM CDTSpecial Weather StatementBMXFayette41 min
Jun 2, 11:21 AM CDTSpecial Weather StatementBMXLamar39 min
Jun 2, 12:06 PM CDTAreal Flood AdvisoryBMXFayette, Lamar3 hr
Jun 2, 12:11 PM CDTSevere Thunderstorm WarningBMXFayette, Marion, Walker, Winston29 min
Jun 2, 12:14 PM CDTSpecial Weather StatementBMXWalker46 min
Jun 2, 12:32 PM CDTSpecial Weather StatementBMXGreene43 min
Jun 2, 1:05 PM CDTSpecial Weather StatementBMXHale40 min
Jun 2, 1:21 PM CDTSpecial Weather StatementBMXWinston24 min
Jun 2, 1:30 PM CDTSpecial Weather StatementBMXJefferson30 min
Jun 2, 2:19 PM CDTSpecial Weather StatementBMXTalladega26 min
Jun 2, 3:47 PM CDTSpecial Weather StatementBMXBarbour28 min
Jun 2, 4:54 PM CDTSpecial Weather StatementBMXMacon36 min
Jun 2, 5:05 PM CDTSpecial Weather StatementBMXLowndes25 min
Jun 2, 5:15 PM CDTSpecial Weather StatementBMXRussell30 min
Jun 2, 5:41 PM CDTSpecial Weather StatementBMXMontgomery34 min
Jun 2, 6:42 PM CDTSpecial Weather StatementBMXRussell33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.